advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From California, USA:

I noticed that it is not recommended that a person with diabetes consume ephedra. Can the consumption of ephedra be dangerous for a person with diabetes? What are the risks? and why is it not recommended?

Answer:

The Food and Drug Administration has recently proposed to reduce risks associated with dietary supplement products containing ephedrine alkaloids by limiting the amount of ephedrine alkaloids in products and requiring labeling and marketing measures that give adequate warning and information to consumers. Ephedrine alkaloids are amphetamine-like compounds with potentially powerful stimulant effects on the nervous system and heart. Hundreds of consumer illnesses and injuries associated with the use of these products have been reported.

In the opinion of this DTeam member, this is clearly a drug that should be avoided by those with diabetes as well as those that don't have diabetes.

MSB

Additional comments from Dr. Donough O'Brien:

You can find one answer to your question in van der Hooft CS, Stricker BH. Ephedrine and ephedra in weight loss products and other preparations Ned Tijdschr Geneeskd 2002 Jul 13;146(28):1335-6, and there has been at least one report of a heart attack related to ephedra. If he objective is to lose weight there are safer and better methods besides which herbal ephedrine would tend to raise blood sugars.

DOB

Additional comments from Dr. David Schwartz:

Ephedra is related to the drug "pseudoephedrine" of Sudafed. It has decongestant properties and has a chemical composition that is related to epinephrine or adrenaline.

Epinephrine is responsible for some of the symptoms of low-blood glucose (hypoglycemia) such as shakiness, sweatiness, etc. So taking Sudafed could mimic those symptoms and could potentially confuse someone as to what to do. So, if taking that medicine and if you feel low, check the glucose before you treat a "low."

Those medications can also raise blood pressure, so that if you have hypertension related to diabetes, those medications should be taken with extreme caution. Consult your doctor or pharmacist

DS

[Editor's comment: . WWQ]

DTQ-20021124201334
Original posting 27 Nov 2002
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:40
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.